Valsalva does not help his fainting episodes! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-20-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,406
Threads: 118
Thanked 642 Times in 407 Posts
Reputation: 652
Heart Valsalva does not help his fainting episodes!

NOTE: this is a USMLE Consult-"inspired" question, so look away if you plan on using USMLE Consult as a measure of your progress.


----------------------------------------------


A 29-year-old-man is brought to the ER because he fainted an hour ago. He is currently conscious. Before he fainted, he felt as though his heart was beating fast and irregular and he feels the same way now. He had a similar feeling three times before during the past 5 weeks, but he did not faint on those occasions. He does not use alcohol or drugs, and he does not have a family history of heart disease. He has already tried the Valsalva maneuver and holding his breath for 10 seconds, but these did not improve his condition. Which of the following is the most appropriate treatment?

A. Labetalol
B. Atropine
C. Lidocaine
D. Heparin
E. Adenosine

(please explain your choice).
__________________
"inflammable means flammable!? What a country."
Reply With Quote Quick reply to this message



  #2  
Old 03-20-2012
LatinGeorge's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 653
Threads: 47
Thanked 409 Times in 249 Posts
Reputation: 419
Default

I think this could be prolonged QT syndrome or Atrial Fibrilation, and considering his age could be hypertrophic cardiomyopathy but because of the irregularity reported i go with AF.
i would Say A. for the atrial fibrillation
Reply With Quote Quick reply to this message
  #3  
Old 03-20-2012
bunny's Avatar
Banned
 
Steps History: Not yet
Posts: 176
Threads: 34
Thanked 117 Times in 69 Posts
Reputation: 127
Default

i guess Heparin ...... i can be incorrect
Reply With Quote Quick reply to this message
  #4  
Old 03-20-2012
doxy's Avatar
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 38
Threads: 8
Thanked 9 Times in 5 Posts
Reputation: 19
Default

Quote:
Originally Posted by LatinGeorge View Post
I think this could be prolonged QT syndrome or Atrial Fibrilation, and considering his age could be hypertrophic cardiomyopathy but because of the irregularity reported i go with AF.
i would Say A. for the atrial fibrillation
I would go along with this choice
but it says valsalva didn't help him.....meaning it can't be HOCM...which will be worsened by the maneuver
in SVT or AF it would have helped him
Reply With Quote Quick reply to this message
  #5  
Old 03-20-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,406
Threads: 118
Thanked 642 Times in 407 Posts
Reputation: 652
Default Answer = E

Answer is Adenosine.

apparently, this person has paroxysmal supraventricular tachycardia.
and treatment for such is:
1) vagal maneuvres (valsalva)
2) adenosine
3) verapamil

anyone know which clues in the stem indicate this diagnosis?
i had no clue when reading this question.
__________________
"inflammable means flammable!? What a country."
Reply With Quote Quick reply to this message
The above post was thanked by:
bunny (03-20-2012), whatsupdoc7 (03-20-2012)
  #6  
Old 03-20-2012
Hitman's Avatar
USMLE Forums Master
 
Steps History: Not yet
Posts: 928
Threads: 17
Thanked 538 Times in 375 Posts
Reputation: 548
Default

A 29-year-old-man is brought to the ER because he fainted an hour ago. He is currently conscious. Before he fainted, he felt as though his heart was beating fast and irregular and he feels the same way now. He had a similar feeling three times before during the past 5 weeks, but he did not faint on those occasions. He does not use alcohol or drugs, and he does not have a family history of heart disease. He has already tried the Valsalva maneuver and holding his breath for 10 seconds, but these did not improve his condition. Which of the following is the most appropriate treatment?

A. Labetalol
B. Atropine
C. Lidocaine
D. Heparin
E. Adenosine

(please explain your choice).[/QUOTE]

irregularly beating heart and fainting due to dec in SV = AF
Reply With Quote Quick reply to this message
The above post was thanked by:
whatsupdoc7 (03-20-2012)



Reply

Tags
Cardiovascular-, Clinical-Signs, Pathology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cardiac episodes of fainting spells! menatallah Elgohary USMLE Step 1 Forum 8 11-14-2011 05:00 AM
9 yr old with syncopal episodes Seetal USMLE Step 2 CK Forum 5 10-28-2011 05:08 AM
Fainting after eating! drnrpatel USMLE Step 2 CK Forum 7 10-22-2011 01:34 AM
Valsalva Maneuver and preload Androide89 USMLE Step 2 CK Forum 2 07-24-2011 06:47 AM
unusual episodes khushboo USMLE Step 1 Forum 6 09-25-2010 09:30 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)